Intravenous (IV) acetaminophen was approved for use in the United States in 2011 and already, there have been numerous reports of medication errors or acetaminophen overdoses, especially in children. Acetaminophen is the active ingredient in Tylenol which is known to cause liver damage or death in accidental Tylenol overdose cases.
An article published January 23 in the journal Pediatrics, alerts doctors, nurses, nurse practitioners and other healthcare providers to be aware of the potential acetaminophen overdose possibility.
Most of the IV acetaminophen overdoses were due to a 10-fold dosing error in children due to improperly calculating the dosage in milligrams (mg), but then administering the medication in milliliters (ml). The solution is supplied 10mg/ml so the medication error causes a child to receive 10 times the normal recommended dose.
Within a year’s time frame, there have been 23 reported cases of single or repeated dose errors using the intravenous form of acetaminophen in children under the age of one. Not only did these dosing errors cause harm to infants or children, it also lead to death.
Prior to being approved for use in the US, the IV administration of acetaminophen was approved for use in all ages in other countries, but when the US Food and Drug Administration (FDA) gave it’s approval for use in the United States, the approval did not include children under the age of 2. Unfortunately, many times, medications are used off-label, or in situations that were not approved by the FDA. Because infants and toddlers usually spit out the medicine or refuse to take the medicine by mouth, the next best way to give the acetaminophen was IV. The easy way is not always the better way.
Healthcare providers need to establish written policies, protocols and preventative measures to ensure that the correct dose of IV acetaminophen is administered to small children. That may also mean that hospitals need to include the hospital pharmacy or a pharmacist on staff to be the second set of eyes so IV acetaminophen overdoses do not happen.
Acetaminophen is primarily metabolized in the liver so any acetaminophen overdose can lead to liver damage. This can happen even quicker in patients who have some level of underlying liver damage due to alcohol, infections or prescription medications. The US Food and Drug Administration (FDA) currently recommends that anyone who consumes more than three alcoholic beverages per day should not take acetaminophen.
Signs of too much acetaminophen or Tylenol poisoning can be nausea, vomiting, an overall ill feeling, poor appetite and abdominal pains. If not promptly diagnosed and treated right away, it could lead to liver damage, abnormal blood clotting, hemorrhage or even death.
If you or a loved one suffered from an intravenous medication mistake or Tylenol overdose that led to liver damage, bleeding, or death, please feel free to contact one of our experienced lawyers, doctors or nurses for a strictly confidential and free consultation. Our medication error teams have worked in some of the best Philadelphia hospitals in the emergency department or intensive care units and are very familiar with the injuries a medication error or acetaminophen overdose can cause. To date, we have had numerous million and multi-million dollar verdicts and settlements awarded on behalf of our injured clients. Jim Beasley Jr., MD, JD, has consistently been mentioned in Best Lawyers and Philadelphia Super Lawyers.
Disclaimer: The information on this website is for general information purposes only. Nothing on this site should be taken as legal advice for any individual case or situation. This information is not intended to create, and receipt or viewing does not constitute, an attorney-client relationship.